Alert archive / Mississippi / Flash Flood Warnings in 2013
Flash Flood Warning 117, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 12, 2013, 5:53 PM CDT for Jefferson Davis County, Lawrence County, Mississippi. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2013, 5:53 PM CDT (22:53 UTC)
- Expired
- Aug 12, 2013, 7:15 PM CDT
- In force
- 82 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Jackson/Brandon,MS radar (KDGX), 94 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1463 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
733
WGUS54 KJAN 122253
FFWJAN
MSC065-077-130015-
/O.NEW.KJAN.FF.W.0117.130812T2253Z-130813T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
553 PM CDT MON AUG 12 2013
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI...
SOUTHEASTERN LAWRENCE COUNTY IN SOUTH CENTRAL MISSISSIPPI...
* UNTIL 715 PM CDT
* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR SOCIETY HILL...OR 14
MILES NORTH OF COLUMBIA. THE STORMS WERE SLOWLY MOVING NORTHEAST
BUT CONTINUING TO PRODUCE HEAVY RAIN OVER THE AREA. ESTIMATED
RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR INCHES...HAVE
OCCURRED IN THE PAST HOUR.
* THE THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN
OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.
HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR WITH AN ADDITIONAL ONE INCH POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...STREAMS AND FARMLAND ALONG BANKS AND COUNTRY ROADS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3140 9002 3150 9001 3151 8991 3153 8979
3144 8982 3138 8993 3139 8996 3139 8997
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:30 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 12, 3:30 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 330 PM CDT MON AUG 12 2013 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...SURFACE ANALYSIS THIS AFTERNOON HAS A 1020MB HIGH CENTERED OVER THE NORTH CENTRAL GULF OF MEXICO WHICH HAS SHIFTED SOUTH FROM THE WEEKEND. RUC ANALYSIS STILL INDICATED A 594DAM RIDGE AXIS THAT HAS SHIFTED SOUTH FROM THE WEEKEND AS WELL...TO THE GULF COAST. THESE FEATURES WILL WEAKEN FURTHER OVER OUR CWA THROUGH THE SHORT TERM AS WE COME MORE UNDER THE INFLUENCE OF UPPER LEVEL TROUGHING AND A WEAK SURFACE FRONT. THIS WILL CONTINUE THE RECENT TREND OF SLIGHTLY COOLER TEMPERATURES AND GREATER RAIN CHANCES THROUGH WEDNESDAY NIGHT. THE SOUTHERN SHIFT OF THE RIDGES WERE RESULTING IN MORE OF A SOUTHWEST TO WEST LOW LEVEL FLOW TODAY THAT WAS HELPING MAINTAIN OUR +2IN PW AIRMASS. LOCAL RADARS SHOWED ISOLATED TO SCATTERED STORMS MOVING TO THE NORTHEAST OVER THE SOUTHEAST TWO THIRDS OF OUR AREA EARLY THIS AFTERNOON. COVERAGE IS EXPECTED TO BECOME MORE NUMEROUS BY LATE AFTERNOON. DUE TO THE SLOW MOVEMENT OF THE STORMS HEAVY RAINFALL CAN BE EXPECTED. AGAIN THIS EVENING WL SEE A DISTINCT DIURNAL TREND WITH THE CONVECTION AND MOST IT WL HAVE ENDED BY 9 PM. AFTERNOON WATER VAPOR IMAGERY SHOWED A SHORTWAVE DROPPING OUT OF CANADA AND OVER THE NORTHERN PLAINS. THIS AND SEVERAL OTHER SHORT WAVES WILL HELP DEEPEN AN UPPER LEVEL TROUGH OVER THE EASTERN CONUS THROUGH WEDNESDAY. THIS WL RESULT IN NORTHWEST FLOW ALOFT OVER OUR REGION TUESDAY THROUGH WEDNESDAY NIGHT. THIS WILL SUPPORT THE SOUTHWARD DRIFT OF A WEAK COLD FRONT INTO OUR CWA TUESDAY. THIS FRONTAL BOUNDARY WILL BECOME THE FOCUS FOR DAILY CONVECTION. COME TUESDAY AFTERNOON SCATTERED TO NUMEROUS STORMS ARE EXPECTED TO DEVELOP ACROSS OUR CWA. FORECAST SOUNDINGS SUGGEST A LITTLE MORE FAVORABLE POTENTIAL FOR A STRONG STORM OR TWO...ESPECIALLY ALONG THE HIGHWAY 82 CORRIDOR WHERE THE BOUNDARY IS EXPECTED. PWS WILL BE ABOVE TWO INCHES AND STORMS TRAINING ALONG AND AHEAD OF THE BOUNDARY WILL LIKELY PRODUCE HEAVY DOWNPOURS. MODELS ARE SHOWING POTENTIAL RAINFALL OF TWO TO FOUR INCHES ACROSS THE NORTH AND CENTRAL PORTIONS OF THE AREA FROM TUESDAY MORNING THROUGH WEDNESDAY NIGHT. THE GFS AND NAM WERE ALSO HINTING AT A POSSIBLE MCS DROPPING INTO OUR AREA FROM THE NORTHWEST EARLY WEDNESDAY MORNING. THE FRONT IS EXPECTED TO BE DRAPED ACROSS THE CWA FROM SOUTHEAST ARKANSAS TO EAST CENTRAL MISSISSIPPI. SOMEWHAT COOLER AND DRIER AIR WILL FILTER INTO OUR NORTHERN ZONES LOWERING RAINFALL CHANCES THERE. AS THE UPPER LEVEL TROUGH DEEPENS THROUGH WEDNESDAY NIGHT...A +1020MB HIGH WILL SETTLE FROM THE MID MISSISSIPPI AND OHIO VALLEYS PUSHING THE WEAK COLD FRONT SOUTH OF HIGHWAY 84 BY THURSDAY MORNING. THE PRECIPITATION DEVELOPMENT AND ASSOCIATED CLOUD COVER WILL MAKE TEMPERATURES A LITTLE DIFFICULT THROUGH THE PERIOD. THE 12Z GFS MOS HIGHS WERE AMONG THE HIGHEST ENSEMBLE MEMBERS AT MOST LOCATIONS TUESDAY. HAVE CUT HIGHS SEVERAL DEGREES ACROSS THE NORTH...CLOSER TO THE NAM MOS AND GFS ENSEMBLE MEANS. WITH THE COLD FRONT DROPPING ACROSS OUR SOUTHERN ZONES WEDNESDAY NIGHT...LOWER 60S LOOK REASONABLE IN THE NORTH THURSDAY MORNING. /22/ .LONG TERM...SOME DRIER AIR WILL PUSH INTO THE REGION FROM THE NORTH THURSDAY NIGHT INTO FRIDAY MORNING AS PWATS WILL BE FROM 1-1.5 INCHES. THIS WAS CONFIRMED BY AREA MODEL CROSS SECTIONS. WITH THE FRONT BEING STATIONARY ACROSS THE SOUTH...A SERIES OF WEAK DISTURBANCES WILL COME ACROSS THE REGION. THERE COULD BE A FEW STRONG STORMS DURING THE PERIOD NEAR THE DECAYING FRONTAL BOUNDARY. THIS WILL PROVIDE SOME CHANCE OF RAIN FOR THE REST OF THE PERIOD. WITH THE LOWER PWATS DO NOT SEE THE RISK OF LOCALLY HEAVY RAINFALL AT THIS TIME. THE UPPER TROUGH AXIS WILL DEVELOP OVER THE REGION FROM FRIDAY THROUGH THE WEEKEND. THIS WILL BRING SOME 60S DEWPOINTS AND TAKE A LITTLE HUMIDITY OUT OF THE AIR WITH THE SLIGHTLY MILDER DAYS AND COOLER NIGHTS. HIGHS AFTER THE FRONT WILL BE GENERALLY IN THE MID 80S TO LOWER 90S WITH LOWS BRINGING SOME NIGHT RELIEF OF READINGS IN THE 60S TO AROUND 70. THIS PATTERN MAY BRING SLIGHTLY BELOW NORMAL HIGHS AND LOWS FOR THIS TIME OF YEAR. AS FAR AS MODEL TEMPS ARE CONCERNED ON WEDNESDAY USED A BLEND OF COOLER EURO AND MEX TEMPS FOR HIGHS. THE EURO LOOKED TOO WARM ON NIGHTLY LOWS. SO WENT CLOSE TO MEX TEMPS. ON DAILY HIGHS AFTER WEDNESDAY WENT CLOSER TO SLIGHTLY WARMER MEX NUMBERS. AS FAR AS POPS ARE CONCERNED WENT CLOSE TO MEX NUMBERS ON WEDNESDAY INTO THURSDAY...WHICH WAS A LITTLE WETTER THAN THE EURO. FOR THE REST OF THE WEEK THE EURO POPS WERE RATHER DRY WITH THE STATIONARY FRONT AROUND SO WENT CLOSER TO WETTER MEX POPS./17/ && .AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL AT ALL TAF SITES THIS AFTERNOON HOURS AND CONTINUE INTO TONIGHT. SCATTERED CONVECTION IS DEVELOPING OVER THE AREA AND WILL CONTINUE TO TO DO SO...WHILE MOVING NORTHEAST...THROUGH THE REMAINDER OF THE AFTERNOON INTO THIS EVENING. SITES THAT OBSERVE CONVECTION WITHIN THEIR AERODROMES WILL LIKELY EXPERIENCE A BRIEF BOUT OF MVFR/IFR FLIGHT STATUSES DUE TO DEGRADED VISIBILITIES AND/OR CEILINGS. WIND GUSTS IN THE 21-30 KNOT RANGE ARE ALSO POSSIBLE WITH THE MOST INTENSE STORMS. SHOWERS AND STORMS WILL GRADUALLY DIMINISH THROUGH THE EVENING HOURS. VFR CONDITIONS ARE EXPECTED TO CONTINUE INTO TONIGHT. WINDS WILL ALSO SUBSIDE DURING THIS TIME...BECOMING LIGHT TO CALM OVERNIGHT INTO TUESDAY MORNING. PATCHY FOG AND LOW STRATUS WILL BE POSSIBLE AGAIN OVER MAINLY EAST AND SOUTHEAST MISSISSIPPI...KGTR... KMEI...AND KHBG. THIS COULD AGAIN REDUCE CEILINGS AND/OR VISIBILITIES TO MVFR/IFR STATUS AROUND SUNRISE TUESDAY. /19/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 73 92 73 89 / 30 63 64 71 MERIDIAN 73 92 72 90 / 35 65 58 73 VICKSBURG 73 93 72 89 / 26 58 66 67 HATTIESBURG 75 94 75 90 / 30 63 37 59 NATCHEZ 73 93 73 89 / 28 61 41 55 GREENVILLE 74 92 72 87 / 38 62 70 47 GREENWOOD 74 92 72 87 / 44 61 63 49 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 22/17/19
Hazardous weather outlook, Aug 12, 2:18 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 218 PM CDT MON AUG 12 2013 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131930- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 218 PM CDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND TUESDAY... STRONG THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING. THE MOST INTENSE STORMS COULD CONTAIN WIND GUSTS OF 40 TO 50 MPH. LOCALLY HEAVY DOWNPOURS CAN ALSO BE ANTICIPATED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 19
In the hours before
Special weather statement, Aug 12, 4:48 PM CDT, 1 hour 5 minutes before
MSZ054-055-062-063-122215-
SIMPSON MS-LINCOLN MS-LAWRENCE MS-COPIAH MS-
448 PM CDT MON AUG 12 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
448 PM CDT MON AUG 12 2013
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 3 MILES SOUTHEAST OF HOPEWELL TO 3 MILES
SOUTHWEST OF SONTAG AT 447 PM CDT...MOVING EAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.
PEOPLE IN EASTERN COPIAH...NORTHERN LAWRENCE...EXTREME NORTHEASTERN
LINCOLN AND WESTERN SIMPSON COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.
LAT...LON 3160 9025 3171 9024 3170 9026 3171 9033
3177 9031 3197 9030 3200 8996 3177 8996
3176 8997 3173 8997 3161 9001
TIME...MOT...LOC 2147Z 267DEG 16KT 3192 9016 3177 9016
3162 9021
JASpecial weather statement, Aug 12, 5:15 PM CDT, 38 minutes before
MSZ055-122245-
SIMPSON MS-
515 PM CDT MON AUG 12 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
515 PM CDT MON AUG 12 2013
...STRONG LINE OF STORMS APPROACHING MENDENHALL AND MAGEE...
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM HARRISVILLE TO SHIVERS AT 514 PM CDT...MOVING
EAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.
PEOPLE IN SIMPSON COUNTY SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3189 9005 3203 9011 3205 9006 3204 8967
3204 8966 3179 8965 3177 8971 3176 9004
TIME...MOT...LOC 2214Z 256DEG 24KT 3199 9003 3192 8993
3182 8993
JAThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:48 PM CDT | Special Weather Statement | JAN | Simpson | 27 min |
| Aug 12, 5:15 PM CDT | Special Weather Statement | JAN | Simpson | 30 min |
| Aug 12, 5:59 PM CDT | Special Weather Statement | JAN | Covington | 31 min |
| Aug 12, 6:56 PM CDT | Special Weather Statement | JAN | Clarke | 29 min |
Nearby
Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.